Hail, El Paso
- When
- August 10, 2:05 PM MST to 2:10 PM MST
- Where
- El Paso County, 2.16 mi W of Ft Carson
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.730, -104.820
Strong storms produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong storms produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 10:51 AM MST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1151 AM MDT Thu Aug 10 2017 .SHORT TERM...(Today and tonight) Issued at 422 AM MDT Thu Aug 10 2017 Still a few areas of -shra/-tsra across srn CO early this morning, as upper energy embedded in W-NW flow aloft continues to force convection across the state, and will carry at least isolated pops across much of the area until at least mid-morning. Brief break in precip then develops from mid-morning until early afternoon, before mountain convection begins to develop around 20z. Storms then roll east onto the plains in the late afternoon, with cold front dropping south toward the Arkansas River providing additional forcing for convection. Plenty of CAPE (1500-2500 J/KG) and shear (0-6km around 50 kts) for severe storms along and east of the mountains, with SWODY1 slight risk extending back west to near I-25 looking reasonable. Storms then coalesce into a S-SE moving MCS on the plains in the evening, with potential for heavy rain near the KS border well past midnight. Max temps today look very similar to the past few days, ending up just slightly below seasonal averages. .LONG TERM...(Friday through Wednesday) Issued at 422 AM MDT Thu Aug 10 2017 Overall, a somewhat wet pattern remains in place through the weekend, then a pattern shift takes place on Monday. Flash flooding continues to be a main concern as the ground becomes saturated from repeated showers and storms. Area burn scars will be exceptionally susceptible. Friday through Sunday...Models continue to show an upper ridge parked to the south of Colorado through Sunday, keeping the state under a relatively cool and moist northwest flow. A cold front Thu evening will keep temps cooler for Fri, then a stronger shortwave is forecast to sweep across the Dakotas on Sat. There will be a daily chance of convection, as showers and thunderstorms are expected to initiate each day over the higher terrain, then push east across the plains during the evening. High temps will continue to be below normal for this time of year, warming into the 70s to around 80F for the high valleys, and upper 70s to mid 80s for the plains. Monday through Wednesday...The upper ridge axis slides to the east across Colorado on Monday, reaching the US Central Plains by Tuesday. This will open the monsoon moisture tap for the Four Corners and western Colorado, while helping to finally dry out the eastern half of the state. Convection will be much more tied to the higher terrain, and spotty across the eastern plains. Expect a gradual warming trend, with max temps climbing into the mid 70s to lower 80s for the high valleys, and upper 70s to near 90F for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1140 AM MDT Thu Aug 10 2017 Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. MVFR, IFR and LIFR conditions can be expected in areas of precipitation. The KCOS, KPUB and KALS TAF sites could all see storms this afternoon and evening, primarily 20-02 UTC. However, recent high res model runs are showing some additional storm development late in the evening at KCOS and KPUB, between about 4 and 7 UTC. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 1156 AM MDT Thu Aug 10 2017 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1156 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. Flash flooding will also be a possibility, particularly on burn scars and urban areas. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be daily chances of thunderstorms across the area through Wednesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710472, 710473, 710480.